Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Forensic Sci Int. 2010 Jun 15;199(1-3):e5-7. doi: 10.1016/j.forsciint.2010.02.003. Epub 2010 Mar 2.

Fatal renal failure due to the Chinese herb "GuanMu Tong" (Aristolochia manshuriensis): autopsy findings and review of literature.

Author information

  • 1Department of Forensic Medicine, Huazhong University of Science and Technology, Tongji Medical College, No. 13 Hangkong Lu, Hankou, Wuhan, Hubei 430030, PR China. Shaohua_zhu@hotmail.com

Abstract

Herbal remedies have been used since ancient times and it is now known that they are not completely free of adverse effects. We present the case of a 41-year-old Chinese man, who died in renal failure because he consumed a herbal preparation called "Fen Qing Wu Lin Wan", having GuanMu Tong as main ingredient, for about 1 month. GuanMu Tong is derived from the plant Aristolochia manshuriensis which contains aristolochic acid. Aristolochic acid is being reported as the causative agent of what is now called aristolochic acid nephropathy (AAN) which includes Chinese herb nephropathy (CHN) and Balkan endemic nephropathy (BEN), all having renal impairment as hallmark for the disease. The gross autopsy showed multiple punctate hemorrhages over the limbs, pleural effusion, and edematous lungs with consolidation, mild myocardial hypertrophy and normal-looking kidneys. Microscopic renal tissue examination showed severe degeneration, necrosis and desquamation of renal tubular epithelial cells, presence of protein cast and a widened, edematous interstitium with interstitial fibrosis. We also provide the clinical presentation of the deceased as reported in the medical records and briefly review the literature pertinent to similar cases.

(c) 2010 Elsevier Ireland Ltd. All rights reserved.

PMID:
20193994
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk